Tennessee, 2010Damaging Wind in Tennessee, May 16, 2010
May 16, 2010 · NWS OHX · 1 event in 1 county or zone
Thunderstorms developed across Sumner County during the afternoon hours on May 16th, resulting in damage to several large trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Sumner County during the afternoon hours on May 16th, resulting in damage to several large trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 11:39 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 16, 11:39 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1239 PM CDT SUN MAY 16 2010
AVIATION 18Z DISCUSSION...
UPPER SHORTWAVE...WHICH BROUGHT THE WIDESPREAD SHOWER AND TSTM
ACTIVITY TO THE MID STATE THIS MORNING...WILL BE MOVING NORTHEASTWARD
AND AWAY FROM THE AREA BY THIS EVENING. LOW LEVEL MOISTURE WILL
STILL REMAIN HOWEVER AND SCT CONVECTION IS EXPECTED TO CONTINUE
THROUGH 07Z. CIGS WILL REMAIN WITHIN IFR LEVELS AT TIMES BUT VSBYS
SHOULD REMAIN WITHIN MARGINAL LEVELS.
&&
.PREV DISCUSSION... /ISSUED 954 AM CDT SUN MAY 16 2010/
DISCUSSION...CURRENT RADAR TRENDS SHOW PRECIP LESSENING OVER THE
SW QUAD OF THE MIDSTATE. MOVEMENT OF RADAR RETURNS SEEMS TO
INDICATE A POSITION OVER CARROLL COUNTY FOR THE SFC/LOW LEVEL
PRESSURE CENTER. THE LOW APPEARS TO BE MOVING SLOWLY EASTWARD.
WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 7 PM AND WILL ISSUE AN
UPDATED WATCH BEFORE NOON. SATELLITE IMAGES SHOW A THINNING OF THE
OF THE MID/UPPER CLOUDS OVER NRN MS. IF THE CLOUDINESS OVER THE
SWRN PORTION DOES THIN OUT THEN THE ADDITIONAL SUNSHINE MAY BE
ENOUGH TO RE- FIRE CONVECTION IN THIS AREA.
CURRENT ZONE PACKAGE LOOKS FINE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062-093-094.
&&
21
Hazardous weather outlook, May 16, 4:39 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CDT SUN MAY 16 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-171200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
539 AM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MID STATE.
SOME HEAVY RAINFALL WILL OCCUR TODAY...ESPECIALLY NORTHWEST OF A
LINE FROM LAWRENCEBURG TO COOKEVILLE. 1 TO 2 INCHES OF RAIN WILL
FALL...WITH LOCALLY 2 TO 4 INCHES FROM HEAVIER DOWNPOURS. A FLASH
FLOOD WATCH HAS BEEN POSTED FOR THE NORTHWEST TWO THIRDS OF THE
MID STATE THROUGH 700 PM.
ALSO...ISOLATED SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL AND
LOCALLY STRONG WINDS. THE RAIN AND THUNDERSTORMS WILL DECREASE IN
COVERAGE AND INTENSITY BY TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED TODAY.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
13
In the hours before
Special weather statement, May 16, 10:35 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT SUN MAY 16 2010
TNZ034-161715-
FENTRESS-
1135 AM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...
AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF MONTEREY...OR 15 MILES NORTH
OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.
THIS STORM WILL BE NEAR...
JAMESTOWN BY 1205 PM CDT.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
21
Thunderstorm Wind, Sumner
- When
- May 16, 1:35 PM CST
- Where
- Sumner County, 2 mi N of Gallatin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.429, -86.450
Several large trees were damaged at two homes just northeast of Gallatin. Extent of damage to these large trees were unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237544.